MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL

COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL
Catalog Number EVO-20-25-15-E
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Dysphagia/ Odynophagia (1815)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device evo-20-25-15-e, of lot number c835318 was involved in this complaint will not be returned for evaluation, with the information provided a document based investigation was carried out.The customer complaint could be confirmed based on the customer testimony and video of the endoscopy.Comments received from the relevant (b)(6) senior product manager are as follows: ¿i think the main cause of the stent break would be the duration of the stent placement." a review of the qc records for the device involved in this complaint did not reveal any discrepancies that could have contributed to this complaint.Prior to distribution evolution devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at (b)(6).A review of the manufacturing records for evo-20-25-15-e of lot c835318 did not reveal any discrepancies that could have contributed to this complaint.Evolution® esophageal stent systems is used to maintain patency of malignant esophageal strictures and/or to seal tracheoesophageal fistulas.As per the instructions for use precautions: after stent placement, alternative methods of treatment such as chemotherapy and radiation should not be administered as this may increase risk of stent migration due to tumor shrinkage, stent erosion, and/or mucosal bleeding.Long term patency of this device has not been established.Periodic evaluation is advised.Warnings: the stent is not intended to be removed and is considered a permanent implant.Attempts to remove stent after placement may be cause damage to esophageal mucosa.Based on the complaint description ¿the doctor told us the patient has lived more than expected and patient returned with aphagia that is why they found this issue, the implanted date was (b)(6) 2013¿.The production manager stated ¿stent placement for palliative care generally is for a patient with a limited life expectancy and usually less than a year.The continuous mechanical force of the peristaltic motion and the chemical exposure to the stomach acid over a 3 year period would be a severe test for the stent.¿ according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.They implanted a new one to solve the new problem.
 
Event or Problem Description
Dr.Showed me a video of a endoscopy where a piece (~ 3cms) of the evolution distal end (of the stent) was totally broken, this mean in two pieces one part implanted and the other in the stomach.Patient returned with aphagia - that is when they confirmed the issue.A new device was implanted to rectify the issue.The stent had been implanted in the patient for 3 years prior to this occurrence.

Brand Name
EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED
Common Device Name
ESW PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5646580
Report Number3001845648-2016-00125
Device Sequence Number166261
Product Code ESW
UDI-Device Identifier10827002480336
UDI-Public(01)10827002480336(17)141204(10)C835318
Combination Product (Y/N)N
Initial Reporter CountryES
PMA/510(K) Number
K080359
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberEVO-20-25-15-E
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/14/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2016
Initial Report FDA Received Date05/11/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47
Patient Weight60